Guelph sees first fentanyl-related death of 2015
Police have received three fentanyl-related calls in 2015
Guelph police say at least one person has died in the city so far this year due to a fentanyl overdose.
Fentanyl is a highly potent synthetic opioid that most commonly comes in the form of a patch. The drug is normally prescribed by doctors to treat people who suffer from severe pain and it's said the drug is 40 times stronger than heroin.
Fentanyl is behind a recent spike in overdose deaths in Western Canada and a growing problem in Toronto.
Guelph drug investigators said they encountered fentanyl first in 2013, with two incidents. Since then there have been seven fentanyl related calls, four in 2014 and three in 2015.
Police say abusers tamper with the patches, scraping off and dividing the drug and produce more sales. Fentanyl is often sold as a powder, which can be mixed with other drugs, but it can also be smoked or injected. Some users have also been known to suck the patch under their tongues.
Many pharmacies in Guelph are using the 'patch for patch' program in an effort to curb abuse of the drug. That means the person who is prescribed fentanyl must bring back the used patches in order to receive more.
Fentanyl's popularity has risen as the availability of other opiates such as OxyContin and oxycodone have declined.
The Guelph Police remind you to call police if you find any suspicious powders, pills or substances both in the public and at homes. If someone is exposed to fentanyl powder they should immediately seek medical attention.